Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 217, NWS Goodland, KS

August 1, 2003Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 1, 2003, 6:42 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 6:42 PM MDT (00:42 UTC)
Expired
Aug 1, 2003, 7:30 PM MDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 115 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 5:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
3333 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

406 
WUUS53 KGLD 020042
SVRGLD
COC017-063-020130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO
  WESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 730 PM MDT

* AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF FLAGLER...MOVING SOUTHEAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

ANOTHER LOCATION IN THIS WARNING IS...WILD HORSE.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 3944 10308 3920 10317 3880 10300 3896 10273

LAMMERS

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 5:15 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 1, 5:15 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT FRI AUG 1 2003

WILL BE UPDATING FORECAST SHORTLY AND INCREASING POPS OVER THE
FORECAST AREA AS DEEP MOIST CONVECTION CONTINUES TO INCREASE IN
COVERAGE AND INTENSITY OVER EASTERN COLORADO. HIGHEST POPS40 IN THE WEST
AND A SLIGHT CHANCE IN THE EAST THROUGH AROUND MIDNIGHT. ISOLATED
SEVERE THUNDERSTORMS WILL BE POSSIBLE BASED ON THE LATEST STABILITY
INDICES/REPORTS WEST OF THE AREA...MAINLY WEST OF THE
KANSAS/COLORADO BORDER. ACTIVITY WILL BEGIN TO DIMINISH WITH
LOSS OF INSOLATION.

PREVIOUS FORECAST BELOW:
--------------------------------------------------------------------

MAIN FORECAST CHALLENGE WILL BE CONVECTIVE CHANCES THROUGH MID WEEK
AS THE NORTHWEST FLOW ALOFT CONTINUES.

TONIGHT...CONVECTION EXPECTED TO DEVELOP THIS AFTERNOON OVER EASTERN
COLORADO IN MOIST UPSLOPE FLOW. 18Z MESOETA AGGRESSIVELY DEVELOPING
ACTIVITY ON THE CHEYENNE RIDGE WHICH MOVES SOUTHEAST WITH THE 0-6 KM
MEAN WIND. GIVEN SHEAR VALUES BETWEEN 40 AND 50 KTS CANNOT RULE OUT
AN ISOLATED SUPERCELL/SEVERE STORM IN THE WESTERN ZONES BEFORE IT
FADES WITH COOLING BOUNDARY LAYER AFTER SUNSET. SOME THOUGHT GIVEN
TO SLIGHT CHANCES FOR NORTHEAST ZONES UNDER AREA OF UPPER LEVEL
DIVERGENCE ASSOCIATED WITH 60 TO 70 KT JET MAX NOSING OUT OF EASTERN
WYOMING. VISIBLE SATELLITE TRENDS HOWEVER SUGGEST ANY ACTIVITY THAT
DEVELOPS WILL BE ALONG MID LEVEL CONVERGENCE ZONE WHICH WILL REMAIN
JUST NORTHEAST OF THE FORECAST AREA.

SATURDAY AND SUNDAY...MODELS HAVE SLIGHTLY COOLED 850 AND 700 MB
TEMPERATURES ON SATURDAY COMPARED TO PREVIOUS RUNS...GFS MOST
AGGRESSIVELY. HOWEVER...ALL THE MODELS WERE TOO COOL ON FRIDAY. ETA
700 MB TEMPERATURES MIXED DOWN TO THE SURFACE PERFORMED THE BEST ON
FRIDAY...AND YIELD HIGH TEMPERATURES OF UPPER 80S TO LOWER 90S ON
SATURDAY FOLLOWED BY LOWER TO MIDDLE 90S ON SUNDAY WITH A GOOD
REBOUND. EXPECT TYPICAL LATE AFTERNOON AND EVENING CONVECTION
FAVORING WESTERN ZONES WITH 700 MB THETA E RIDGE OVER EASTERN
COLORADO AND NON-DESCRIPT VORTICITY MAXIMUMS SLIDING DOWN THE RIDGE
IN NORTHWEST FLOW.

MONDAY...700/850 MB TEMPERATURES CLIMB A FEW MORE DEGREES. GFS
BRINGS A SHORTWAVE INTO WESTERN NEBRASKA DURING THE DAY...WHILE THE
EXTENDED ETA IS A LITTLE FURTHER SOUTH/FASTER WITH THE SAME FEATURE.
SINCE BOTH MODELS ARE GENERATING LIFT/CONVECTION WITH THE
DISTURBANCE...WILL INSERT SLIGHT CHANCES IN THE NEBRASKA COUNTIES
FOR THE AFTERNOON. AS THE DISTURBANCE CONTINUES SOUTHEAST MONDAY
NIGHT...SLIGHT CHANCES ARE WARRANTED IN THE WEST...WITH AN UPGRADE
TO CHANCE IN THE NORTH/EAST GIVEN THE PROXIMITY OF THE UPPER
DYNAMICS.

EXTENDED (TUESDAY THROUGH FRIDAY)...UPPER LOW WOBBLES AROUND THE
EASTERN GREAT LAKES TUESDAY AND WEDNESDAY...BEFORE OPENING UP AND
MOVING EAST THURSDAY AND FRIDAY. KICKER RIDES OVER STRONG UPPER
RIDGE BUILDING OVER THE ROCKIES...WHICH WILL HERALD A RETURN TO HOT
AND DRY WEATHER TO THE FORECAST AREA. UNTIL THEN...NORTHWEST FLOW
ALOFT ON TUESDAY AND WEDNESDAY WITH 700 MB THETA E RIDGE OVER
EASTERN COLORADO. HARD TO FIND ANY VORTICITY MAXIMUMS IN THE
GFS...SO THINK CONVECTION WILL BE DIURNALLY DRIVEN OFF THE HIGHER
TERRAIN...AND WILL LIMIT COVERAGE TO TYPICAL AFTERNOON AND EVENING
VARIETY IN THE WESTERN ZONES. THURSDAY AND FRIDAY...GFS AND ECMWF IN
GOOD AGREEMENT WITH STRENGTH/POSITION OF UPPER RIDGE. GFS 700 MB
HEIGHTS HAVE RISEN A FEW DEKAMETERS COMPARED TO YESTERDAYS RUN...AND
LEND FURTHER SUPPORT TO UPPER 90S/LOWER 100S FOR BOTH DAYS.
OVERNIGHT LOWS SHOULD STEADILY CLIMB AS WELL AND TYPICALLY ARE IN
THE MIDDLE TO UPPER 60S WHEN HIGHS REACH NEAR OR ABOVE 100.

.GLD...NONE.

JDK
Hazardous weather outlook, Aug 1, 6:40 PM MDT, 2 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS EVENING AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST INTO THE TRI-STATE
AREA THROUGH THE EVENING HOURS. SOME OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE SEVERE WEATHER THREAT
WILL DIMINISH BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UPPER RIDGE OF WARM AIR WILL OCCILATE FROM WEST TO EAST OVER THE
REGION THROUGH THE PERIOD WITH NORTHWEST FLOW ALOFT CONTAINING WEAK
UPPER DISTURBANCES OCCURRING WHEN THE RIDGE OCCILATES TO THE WEST.
AS A RESULT THERE IS A CHANCE FOR A FEW THUNDERSTORMS ALMOST EVERY
AFTERNOON AND EVENING WITH SUNDAY AND THURSDAY CURRENTLY LOOKING
LIKE THE DAYS LEAST LIKELY FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING...MAINLY ALONG AND
EAST OF THE KANSAS/COLORADO BORDER.

RJC/MWM

In the hours before

Special weather statement, Aug 1, 5:51 PM MDT, 51 minutes before
COZ090>092-KSZ001-002-013-014-027-028-NEZ079-020500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT FRI AUG 1 2003

...SEVERE THUNDERSTORM WATCH NUMBER 829 HAS BEEN ISSUED FOR A
PORTION OF THE TRI-STATE AREA UNTIL 11 PM MDT (MIDNIGHT CDT)...

THE WATCH INCLUDES THE FOLLOWING COUNTIES IN EASTERN COLORADO...
YUMA...KIT CARSON AND CHEYENNE.

IN SOUTHWEST NEBRASKA...DUNDY.

IN NORTHWEST KANSAS...CHEYENNE...RAWLINS...SHERMAN...THOMAS...
WALLACE AND LOGAN.

THUNDERSTORMS DEVELOPING RAPIDLY OVER EASTERN COLORADO WILL MOVE
SOUTHEAST THROUGH THE EVENING HOURS. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA.

MCGUIRE

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.